Alert archive / South Carolina / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 8, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Mar 31, 2002, 7:12 PM EST for Hampton County, South Carolina. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 31, 2002, 7:12 PM EST (00:12 UTC)
- Expired
- Mar 31, 2002, 7:45 PM EST
- In force
- 33 min
- Issued by
- NWS Charleston, SC
- Area
- Whole counties
County Hampton County, SC
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 31, 7:20 PM EST | Thunderstorm Wind 50 E | Crocketville, SC | There were several trees down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 31, 7:00 PM EST | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 0.2 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 830 J/kg
- Mixed-layer CIN
- -56 J/kg
- Mixed-layer LCL
- 905 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 160 m²/s²
- 0-3 km storm-relative helicity
- 179 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 4.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KCHS 010012 SVRCHS SCC049-010045- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON SC 711 PM EST SUN MAR 31 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN HAMPTON COUNTY IN SOUTHERN SOUTH CAROLINA. * UNTIL 745 PM EST. * AT 711 PM EST...RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES NORTHWEST OF HAMPTON...MOVING NORTHEAST AT 45 MPH. * SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... CROCKETVILLE. MILEY. DIME SIZE HAIL AND 60 MPH WINDS ARE EXPECTED IN THE WARNED AREA. A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES SUDDENLY. BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AND BE READY TO ACT QUICKLY. $$ LAT...LON 3288 8124 3279 8122 3289 8099 3298 8104 WOODWORTH NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 2:00 PM EST, 5 hours 12 minutes earlier.
Area forecast discussion, Mar 31, 2:00 PM EST, 5 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
200 PM EST SUN MAR 31 2002
BIGGEST CONCERNS ARE FOR THE SHORT TERM ON THIS PKG. ENTIRE CWA
CURRENTLY INCLUDED IN SVR WATCH 66. VORT MAX IN S/CNTRL MS WILL CONT
TO PUSH E AND CROSS THE CWA LATE TONIGHT. GOOD AGREEMENT THAT FRONT
WILL PUSH THRU THE CWA EARLY IN THE MORNING AND BE OFF THE COAST BY
ROUGHLY 9Z. CONDS LOOK GOOD TO GO W/CATEGORICAL POPS TONIGHT AND
HANG ON TO A SLGT/CHC RIGHT ALONG THE COAST VERY EARLY SECOND PD.
BEYOND THAT...DRY CONDS QUICKLY COME IN ON MON AND REMAIN THRU TUE.
PLAN TO KEEP TEMPS NEAR THE AVN. NEXT CHC OF PCPN WILL BE W/FRONT
PUSHING THRU LATE ON WED...DRY OTHERWISE.
CWF...WILL CONT SCA FOR THE CHS HARBOR THRU LATE TONIGHT. SCEC FOR
THE COASTAL WATERS. EXPECT SOME GUSTS AOA 20 W/FROPA...BUT ONLY
FOR A FEW HOURS. WINDS BEGIN TO DIMINISH THRU MID-DAY ON MON AND
SLOWLY VEER TO BE MAINLY LIGHT SE/S BY LATE TUE.
CHS 61 74 48 76 / 80 20 0 0
SAV 61 75 48 78 / 80 10 0 0
CHL 64 73 55 74 / 80 20 0 0
NBC 61 74 49 78 / 80 20 0 0
RBW 58 74 46 78 / 80 10 0 0
.CHS...
GA...SEVERE THUNDERSTORM WATCH UNTIL 7 PM EST
AMZ354-374-GAZ087-088-099>101-114>119-137>141.
SC...SEVERE THUNDERSTORM WATCH UNTIL 7 PM EST
AMZ330-350-352-SCZ040-042045-047>050.
SMALL CRAFT ADVISORY AMZ330.
WOODWORTHIn the hours before
Local storm report, Mar 31, 4:24 PM EST, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, SC
424 PM EST SUN MAR 31 2002
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0255 PM WILLIAMS SC WIND DAMAGE
03/31/02 COLLETON A FEW LARGE TREES
DOWN.REPORTED BY LAW
ENFORCEMENTLocal storm report, Mar 31, 6:04 PM EST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, SC
604 PM EST SUN MAR 31 2002
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0505 PM 8 SW REIDSVILLE GA WIND DAMAGE
03/31/02 TATTNALL SEVERAL LARGE OAK TREES
DOWN AND NUMEROUS
TRAMPOLINES BLOWN
AWAYREPORTED BY LAW
ENFORCEMENTNearby
Severe Thunderstorm Warnings in South Carolina, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.